Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 39, NWS Birmingham, AL

June 4, 2010Chambers County, Randolph County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 4, 2010, 1:14 PM CDT for Chambers County, Randolph County, Alabama. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2010, 1:14 PM CDT (18:14 UTC)
Expired
Jun 4, 2010, 5:15 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, AL, Randolph County, AL

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:14 PM CDTFLASH FLOODRoanoke, ALTHE CITY OF ROANOKE IS REPORTING SIGNIFICANT STREET FLOODING WITH MANY ROADS IMPASSABLE.
Jun 4, 2:00 PM CDTFLASH FLOODRoanoke, ALSEVERAL ROADS ARE CLOSED IN ROANOKE. HIGHWAY 22 EAST OF ROANOKE IS CLOSED. SEVERAL HOMES HAVE UP TO 3 FEET OF WATER IN THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WGUS54 KBMX 041814
FFWBMX
ALC017-111-042215-
/O.NEW.KBMX.FF.W.0039.100604T1814Z-100604T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT FRI JUN 4 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...STROUD...LAFAYETTE...
  SOUTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ROANOKE...

* UNTIL 515 PM CDT

* AT 114 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABANDA...
  WADLEY...MALONE...CRYSTAL LAKE AND CORINTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3279 8559 3320 8560 3336 8528 3289 8519

$$

19
3 follow-up statements
563 
WGUS74 KBMX 041852
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT FRI JUN 4 2010

ALC017-111-042215-
/O.CON.KBMX.FF.W.0039.000000T0000Z-100604T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAMBERS AL-RANDOLPH AL-
152 PM CDT FRI JUN 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHERN RANDOLPH AND CHAMBERS COUNTIES...

AT 150 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH 
FLOODING IN AND AROUND THE CITY OF ROANOKE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELCH...
WADLEY...SPARKLING SPRINGS...ROANOKE...RED LEVEL...MALONE...CRYSTAL
LAKE...CORINTH AND ABANDA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3279 8559 3320 8560 3336 8528 3289 8519

$$

19
829 
WGUS74 KBMX 041948
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT FRI JUN 4 2010

ALC017-111-042215-
/O.CON.KBMX.FF.W.0039.000000T0000Z-100604T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAMBERS AL-RANDOLPH AL-
248 PM CDT FRI JUN 4 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHERN RANDOLPH AND NORTHERN CHAMBERS COUNTIES...

AT 247 PM CDT...LOCAL EMERGENCY MANAGAMENT OFFICIALS CONTINUED TO 
REPORT FLASH FLOODING IN AND AROUND THE CITY OF ROANOKE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELCH...
WADLEY...SPARKLING SPRINGS...ROANOKE...RED LEVEL...MALONE...CRYSTAL
LAKE...CORINTH AND ABANDA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3290 8519 3288 8559 3320 8560 3336 8528

$$

19
354 
WGUS74 KBMX 042208
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT FRI JUN 4 2010

ALC017-111-042217-
/O.EXP.KBMX.FF.W.0039.000000T0000Z-100604T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAMBERS AL-RANDOLPH AL-
508 PM CDT FRI JUN 4 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM CDT FOR SOUTHERN
RANDOLPH AND NORTHERN CHAMBERS COUNTIES...

THE RESIDUAL RUNOFF HAS DECREASED ENOUGH FOR THE FLASH FLOOD WARNING 
TO EXPIRE. ADDITIONAL STORMS ARE POSSIBLE THROUGH THE EVENING HOURS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3290 8519 3288 8559 3320 8560 3336 8528

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 12:20 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 4, 12:20 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT FRI JUN 4 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE LATEST SATELLITE IMAGERY DEPICTS A DIFFERENTIAL HEATING AXIS
WEST TO EAST OVER THE FAR SOUTHERN COUNTIES. THIS LOCALIZED
BOUNDARY IS COINCIDENT WITH AN 850MB WIND SHIFT. MIXED LAYER
INSTABILITIES HAVE CAPES 1000-2000 SOUTH WITH NO INHIBITION.
SURFACE BASED LI'S AROUND -5. DOWNDRAFT CAPES ARE IN THE 1000
RANGE IN THE HEATED AREA. IN ADDITION...A MID TO UPPER LEVEL LOW
REMAINS SPINNING NEAR SE TEXAS AND SW LOUISIANA...WITH ADDITIONAL
UPWARD MOTION ROTATING AROUND THE LOW TOWARD SOUTHERN CENTRAL
ALABAMA BY LATE THIS AFTERNOON. THE 12Z SOUNDING HAS PW AROUND 2
INCHES BUT THIS MAY ACTUALLY LOWER SOMEWHAT THIS AFTERNOON TO
AROUND 1.6-1.8 RANGE. THEREFORE...EXPECT CONVECTION TO CONTINUE
DEVELOPING ACROSS THE FAR SOUTHERN ZONES AND MOVING NORTHWARD.
ACTIVITY SHOULD ALSO DEVELOP IN THE DIFFERENTIAL HEATING ZONE WITH
THE AIDE OF THE ENERGY COMING AROUND THE BASE OF THE LOW. DUE TO
THESE IDEAS...HAVE RAISED POPS TO CATEGORICAL AT ALL LOCATIONS.
THE RAIN WILL BE SHOWERY IN NATURE AND HAVE STORM MOTIONS ON THE
ORDER OF 10 TO 15 MPH. WE WILL HAVE TO MONITOR SMALL SCALE
BOUNDARY INTERACTIONS AND STORM CORES FOR THE POTENTIAL OF STRONG
OUTFLOW WINDS. THERE WILL ALSO BE A POTENTIAL OF LOCALIZED HEAVY
RAINFALL WHERE 2 INCHES MAY OCCUR IN A SHORT PERIOD OF
TIME...MAINLY IN BOUNDARY INTERACTION ZONES AND MULTIPLE SHOWERS
OVER THE SAME LOCATIONS. FAIRLY WARM TEMPS ALOFT WILL INHIBIT
LARGE HAIL GROWTH TO ONLY THE STRONGEST ACTIVITY AND IT SHOULD BE
RATHER SMALL...BUT -10 TO -30 CAPE VALUES ARE AROUND 500 SOUTH AT
THIS TIME.

75

&&

.AVIATION...18Z TAF DISCUSSION.

EXPECTING ANOTHER ACTIVE DAY AT NEARLY ALL TAF SITES...AS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BE ON THE INCREASE OVER THE NEXT
SEVERAL HOURS.  WILL LIKELY SEE GUSTY WINDS AND PLENTY OF CG
LIGHTNING IN AND AROUND ANY STORMS THAT DEVELOP.  AS WE PROGRESS
THROUGH THE EVENING HOURS...STORMS AND THEIR INTENSITIES WILL
GENERALLY DECREASE...ALTHOUGH ISOLATED TO SCATTERED SHOWERS MAY
STILL DEVELOP ACROSS PORTIONS OF THE AREA. OTHERWISE...JUST SOME MID
LEVEL CLOUDS AND PERHAPS SOME ISOLATED GROUND FOG...ALTHOUGH AM NOT
CONFIDENT ENOUGH TO INCLUDE THE FOG IN THIS ISSUANCE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 4, 6:36 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 AM CDT FRI JUN 4 2010

ALZ011>015-017>050-042200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
636 AM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...FROM NOON UNTIL 8
PM...PRODUCING GUSTY WINDS UP TO 45 MPH. ALTHOUGH THE STORMS WILL
ALSO PRODUCE HEAVY RAINFALL...THEY WILL NOT LIKELY STAY POSITIONED
LONG ENOUGH OVER ONE AREA TO PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN APPROACHING UPPER LOW WILL PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS SATURDAY AND SUNDAY. SOME OF THE STRONGER STORMS
COULD PRODUCE WIND GUSTS UP TO 45 MPH...MAINLY DURING THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 4, 12:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     LIGHTNING        1 E VILLAGE SPRINGS     33.76N 86.62W
06/04/2010                   JEFFERSON          AL   EMERGENCY MNGR

            A HOME WAS STRUCK BY LIGHTNING IN THE WOODHAVEN
            SUBDIVISION JUST EAST OF HIGHWAY 75.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:44 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson2 hr
Jun 4, 1:09 PM CDTAreal Flood AdvisoryBMXChambers, Randolph2 hr
Jun 4, 1:11 PM CDTFlash Flood WarningBMXBlount, Jefferson, St. Clair3 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.